Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 129, NWS Lubbock, TX

May 29, 2001Hale County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 29, 2001, 4:21 PM CDT for Hale County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 29, 2001, 4:21 PM CDT (21:21 UTC)
Expired
May 29, 2001, 5:00 PM CDT
In force
39 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hale County, TX

The radar

The Lubbock radar (KLBB), 68 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 292122
SVRLBB

TXC189-292200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
421 PM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HALE COUNTY IN NORTHWEST TEXAS

* UNTIL 500 PM CDT

* AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF HALFWAY...OR ABOUT 17 MILES    
  NORTHWEST OF HALE CENTER...MOVING EAST-NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  HALFWAY...
  EDMONSON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

HAIL UP TO QUARTER SIZE AND WIND GUSTS IN EXCESS OF 60 MPH CAN BE 
EXPECTED WITH THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT. SEVER*E THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3430 10209 3416 10208 3418 10190 3431 10176

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:20 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 29, 3:20 PM CDT, 1 hour 1 minute before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CDT TUE MAY 29 2001

MID/UPPER LEVEL TROUGH EXTENDING FROM NORTHEAST COLORADO INTO
SOUTHWEST NEW MEXICO WILL CONTINUE TO MOVE EASTWARD...CROSSING
THE SOUTHERN PLAINS DURING THE NIGHT. THE DRY LINE LOCATED NEAR
THE TEXAS/NEW MEXICO BORDER IS EXPECTED TO ALSO MOVE SLOWLY
EASTWARD. EMBEDDED SHORTWAVES IN THE SOUTHWESTERLY FLOW AHEAD OF
THE TROUGH COMBINED WITH THE DRY LINE WILL PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SEE SWODY1
FOR DETAILS ON SEVERE WEATHER. NORTHWEST FLOW ACROSS THE REGION
BEGINS WEDNESDAY AS THE TROUGH MOVES INTO THE CENTRAL CONUS AND
A RIDGE BUILDS OVER THE WEST. A COLD FRONT WILL PUSH THROUGH THE
FORECAST AREA DURING THE DAY WEDNESDAY...BECOMING QUASI-STATIONARY
OVER CENTRAL TEXAS. THUNDERSTORMS POSSIBLE OVER MOUNTAINS OF NEW
MEXICO AND COLORADO LATE WEDNESDAY AFTERNOON/EVENING AND WITH
NORTHWEST FLOW WILL INSERT SLIGHT CHANCE THUNDERSTORMS WEDNESDAY
NIGHT.

ON EXTENDED: UPPER RIDGE MOVES OVER WEST TEXAS ON SATURDAY AND
INTO CENTRAL TEXAS SATURDAY NIGHT. UPPER FLOW BECOMES SOUTHWEST
AND LEE SIDE TROF DEVELOPS WITH DRY CONDITIONS AND WARMER
TEMPERATURES FOR THE WEEKEND. EXPECT POPS AGAIN ON TUESDAY AS
DRY LINE REDEVELOPS.

FRIONA     57/82/55/81   323-
TULIA      58/81/56/81   612-
BROWNFIELD 63/86/59/83   312-
LUBBOCK    63/84/58/83   512-
CHIpLDRESS  65/80/60/82   712-
ASPERMONT  68/87/62/82   612-

.LUB...NONE.

JV/08

In the hours before

Special weather statement, May 29, 11:30 AM CDT, 4 hours 51 minutes before
TXZ021>044-291930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE MAY 29 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A
LINE FROM FRIONA TO BROWNFIELD THIS AFTERNOON THROUGH TONIGHT. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE
SOUTH PLAINS AND EXTREME SOUTHWESTERN PANHANDLE THIS AFTERNOON
THROUGH TONIGHT.

A MOIST AND VERY UNSTABLE AIR MASS WILL REMAIN OVER THE SOUTH
PLAINS...EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS THROUGH
TONIGHT. THE DRY LINE WILL SHARPEN ALONG THE TEXAS AND NEW MEXICO
BORDER THIS AFTERNOON AND IS EXPECTED TO PUNCH INTO THE EXTREME
SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS BY LATE THIS
AFTERNOON AS A STRONG UPPER LEVEL DISTURBANCE SHIFTS INTO THE
SOUTHERN PLAINS.

THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THIS BOUNDARY...WHICH
IS EXPECTED TO EXTEND NEAR A FRIONA TO BROWNFIELD LINE BY LATE
AFTERNOON. THESE STORMS WILL QUICKLY BECOME SEVERE GIVEN THE STRONG
INSTABILITY THAT WILL BE IN PLACE ACROSS THE REGION. THIS
INSTABILITY COMBINED WITH STRONG TURNING OF THE LOW LEVEL WINDS WITH
HEIGHT WILL SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS
PRODUCING VERY LARGE HAIL...STRONG DOWNBURST WIND...AND POSSIBLY
TORNADOES.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION BY LATE AFTERNOON.

EJC
Special weather statement, May 29, 3:09 PM CDT, 1 hour 12 minutes before
TXZ021>044-292300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
THIS TUESDAY AFTERNOON AND EVENING FROM 330 PM UNTIL 1000 PM CDT...
FOR THE FOLLOWING COUNTIES IN THE PANHANDLE OF TEXAS...

PARMER...HALL...CHILDRESS...SWISHER...CASTRO AND BRISCOE

AND THE FOLLOWING COUNTIES IN THE SOUTH PLAINS AND ROLLING PLAINS

HALE...FLOYD...MOTLEY...BAILEY...COTTLE AND LAMB

THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH THE POSSIBILITY
OF VERY LARGE HAIL...WIND GUSTS TO NEAR 80 MPH...AND TORNADOES.

JJ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:38 AM CDTSevere Thunderstorm WarningLUBBailey52 min
May 29, 3:28 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb47 min
May 29, 4:43 PM CDTSevere Thunderstorm WarningLUBSwisher62 min
May 29, 4:53 PM CDTSevere Thunderstorm WarningLUBCastro37 min
May 29, 5:45 PM CDTTornado WarningLUBSwisher45 min
May 29, 6:28 PM CDTSevere Thunderstorm WarningLUBGarza47 min
May 29, 6:30 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.